What Are the Most Common Causes of Nausea and Shaking?

Drug withdrawal may cause nausea and shaking.
Dehydration may cause nausea and shaking.
Pneumonia is often associated with nausea and shaking.
People suffering from heat stroke may experience nausea and shaking.
Kidney infections are a common cause of nausea and shaking.
Some people who are withdrawing from alcohol experience nausea and trembling.
Anxiety is a common cause of nausea and shaking.
Article Details
  • Written By: Sarah Sullins
  • Edited By: C. Wilborn
  • Last Modified Date: 06 November 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

There are quite a few reasons that a person might experience nausea and shaking. Anxiety, alcohol or drug withdrawal, and kidney infections are three common reasons for these symptoms. Nausea and shaking may also be the symptoms of more serious problems, such as dehydration, pneumonia, or heat stroke. Medical attention should be given immediately to persons with these illnesses, so these symptoms should not be taken lightly.

Anxiety is constant worry over situations that may or may not be controllable. Many people who suffer from anxiety disorders have panic attacks, which can have a variety of different symptoms. Some may experience tightening of the chest, dizziness, shaking, vomiting, shortness of breath, and a racing pulse. The symptoms are not always the same, but shaking and nausea can result from anxiety and panic attacks. Therapy and antidepressants prescribed by a doctor often help relieve these symptoms.

Withdrawal from alcohol, drugs, or medication can often result in nausea and shaking. A person suffering from withdrawal might also have headaches, rapid heartbeat, no appetite, rapid mood swings, and difficulty sleeping. The symptoms usually start less than a day after the person has stopping drinking or taking any drugs, and may last for days. Treatment for these symptoms is usually recommended, and hospitalization may be required.

Ad

Shaking and nausea can also be the result of an acute kidney infection. In such cases, it is usually accompanied by a fever and pain on both sides of the back, where the kidneys are located. Most of the time, antibiotics are prescribed by a physician for treatment.

Dehydration occurs when there is less fluid going into the body than there is coming out of it. Nausea, shaking, confusion, and dizziness are symptoms of dehydration. This illness can often occur as the result of other illnesses, but may happen by itself. Fluids must be given to any person suffering from dehydration, and medication is often given to stop any vomiting or diarrhea a person might be experiencing.

Bacterial pneumonia is a serious respiratory illness that is often associated with shortness of breath, nausea, high fever, and shaking. This illness can be deadly to the young, the old, and those who have weak immune systems. Immediate medical attention is typically needed for those who suffer from bacterial pneumonia.

Another cause of nausea and shaking is heat stroke. This usually occurs when a person has been exposed to the sun or the heat for too long. People suffering from heat stroke may appear confused, disoriented, have red skin, and they may not be able to sweat anymore. Heat stroke is deadly and can happen to anyone. It requires immediate medical attention.

Ad

More from Wisegeek

You might also Like

Discuss this Article

bluedolphin
Post 3

My dad has diabetes and when he gets nauseated and starts to shake, that's the sign for me to call an ambulance. He can experience extreme lows in blood sugar. It's very dangerous for a diabetic because low blood sugar can result in coma. Whenever he gets like this, I give him glucose tablets and get him to a hospital. Thankfully, it doesn't happen frequently.

SarahGen
Post 2

@fify-- Benzos are known for being addictive and they cause many problems during withdrawal. Especially if you were on a high dose and/or took the drug for a long time.

You need to speak to your doctor and withdraw more slowly. Your doctor should also be able to prescribe you another medication temporarily, to help you cope with the withdrawal symptoms.

When I was withdrawing from a benzo, I reduced my dose in very small amounts. Whenever the side effects became too much, I would return to my last dose and reduce it even more slowly than last time. It will take about a month to go off the drug completely, but you will have less side effects.

Also, drink lots of water and eat healthy. Salt crackers help with the nausea. When you feel dizzy or when you shake, just stay calm and get plenty of rest. You might want to ask a family member or friend to stay with you until you get through this, in case you feel too sick to care for yourself.

fify
Post 1

I'm withdrawing from a benzodiazepine medication, under the supervision of my doctor of course. I thought everything was fine for the first few days after reducing my dose, but now I feel very sick. I'm experiencing many withdrawal symptoms. I have headaches, shaking, nausea and night sweats. I also feel like I have the flu. It's horrible!

I had no idea that benzodiazepine medication was so difficult to withdraw from! I hope I get through this!

Has anyone else been through this because of a medication? How did you cope with the nausea and shaking?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email